Background & aims: Ipilimumab, a monoclonal antibody against cytotoxic T-lymphocyte-associated antigen-4, is a treatment for metastatic melanoma that can induce immune-related adverse effects, such as enterocolitis. We aimed to characterize the clinical, endoscopic, and histologic features of ipilimumab-induced colitis and evaluate the efficacy of therapy for this reaction.
Methods: We performed a retrospective analysis of 27 consecutive patients who developed colitis after treatment with ipilimumab infusion therapy for castration-resistant prostate cancer or metastatic melanoma, from April 2007 through September 2012. Clinical, endoscopic, and histologic information was collected from the database of the VU University Medical Center, Amsterdam, The Netherlands. Selected cases were ascertained by cross-checking with endoscopy reports.
Results: All patients had diarrhea (range, 3-20 stools per day); 26% had concurrent rectal blood loss and 30% had abdominal pain. These symptoms usually started after 2 infusions of ipilimumab (range, 1-4) and all patients except for 1 (who received no treatment for colitis) were given corticosteroids. Twelve patients had steroid-refractory colitis, for which they received infliximab (5 mg/kg). Diarrhea resolved in all the patients. Colon erythema was detected by endoscopy in 84% of patients, with an absent vascular pattern in all patients. In histologic analyses, colon biopsy specimens ranged from having normal architecture to severe active inflammation. Intraepithelial neutrophilic leucocytes were detected in 72% of samples, cryptitis in 92%, and crypt abscesses in 60%. Crypt irregularities were found in 40% of colon biopsy specimens, indicating chronic disease.
Conclusions: In a retrospective analysis, we associated ipilimumab-associated colitis diarrhea with a variety of endoscopic and histologic features. Treatment with corticosteroids, followed by infliximab in steroid-refractory patients, was successful for all cases.
Keywords: Adverse Event; Autoimmunity; IBD; Liquid Stool.
Copyright © 2016 AGA Institute. Published by Elsevier Inc. All rights reserved.